Healthdirect Free Australian health advice you can count on.

Medical problem? Call 1800 022 222. If you need urgent medical help, call triple zero immediately

healthdirect Australia is a free service where you can talk to a nurse or doctor who can help you know what to do.

beginning of content

Accidental overdose of medicine

4-minute read

More Australians are accidentally overdosing on medicines than ever before. Taking too much of a medicine can be very dangerous, and even fatal. But accidental overdoses can be prevented.

If someone is not breathing or is unresponsive, and they have taken a medicine, seek help straight away. Call triple zero (000) and ask for an ambulance.

What is an accidental overdose of medicine?

Most medicines have risks as well as benefits. For example, some medicines can be addictive or cause side effects. Sometimes medicines can be toxic if you take too much or if you take them at the same time as some other medicines. Taking too much of a medicine is known as an overdose.

The overdose is considered accidental if you take the medicine by mistake, you use the wrong medicine, or you take too much of a medicine by mistake. Accidental overdoses can also happen during medical or surgical procedures.

How can it happen?

You are more at risk of accidental overdose if one or more of the following applies to you:

  • You are taking a combination of different medicines.
  • You don't follow the instructions of your doctor or pharmacist properly.
  • You take more than one medicine with the same active ingredient (for example, 2 cold and flu medicines might have different brand names but contain the same active ingredient, meaning you will take double the dose).
  • The medicine is stronger than you thought (medicines with the same brand name come in different strengths, so it's always important to read the label, even if you have taken the medicine before).
  • You use the wrong measuring device for the medicine, such as a tablespoon rather than a teaspoon.
  • You forget how much medicine you've already taken.
  • You mix medicine with alcohol.
  • You don't calculate a child's dosage based on the child's weight correctly.
  • You didn't store a medicine safely and a child accidentally swallowed or drank it.

Symptoms of overdose of medicine

The symptoms of a medicine overdose depend on the type of medicine. Call triple zero (000) and ask for an ambulance if someone:

  • is not breathing, or their breathing is shallow
  • is snoring or gurgling
  • has blue lips or fingertips
  • has floppy arms and legs
  • appears to be unresponsive
  • appears to be disorientated
  • can't be woken up

Take extra care with these medicines

Opioids

The most common cause of fatal accidental overdoses in Australia is opioids, such as the strong painkillers oxycodone and fentanyl. More people die from prescription opioid overdoses than from heroin overdoses. The risk is even higher if you are also taking alcohol, benzodiazepines such as diazepam and alprazolam, sedating antidepressants or anti-psychotics at the same time.

Paracetamol

The most common cause of people being hospitalised for accidental overdose is paracetamol. Taking too much paracetamol can lead to yellow eyes (jaundice), loss of coordination, low blood sugar, liver damage and death.

It's important to get medical help as quickly as possible if you think you have taken too much paracetamol, since the damage can occur even before you experience side effects.

Diabetes medication

If you have diabetes, taking too much insulin or other diabetes medicines can cause your blood sugar level to drop too low. This can develop into a serious situation if not addressed. If you think you have taken too much insulin, check your blood sugar level as soon as possible, and repeat frequently.

Overdose treatment

If someone has taken a medicine and is unresponsive, don't assume they are just asleep — an overdose is a medical emergency. If you are worried:

  • Call triple zero (000).
  • Call the Poisons Information Hotline on 13 11 26.
  • Go to the nearest emergency department.
  • Speak to your doctor or pharmacist.

Tips to avoid accidental overdose of medicine

  • Talk to your pharmacist to get help in managing your medicines safely, or to organise a Home Medicines Review.
  • Talk to your doctor about gradually reducing the amount and number of medicines you are taking.
  • Always follow the instructions of your doctor or pharmacist.
  • Always read the label and CMI leaflet.
  • Always measure the medicine accurately.
  • Avoid mixing medicines with alcohol.
  • Only take medicine that has been prescribed for you — never try someone else's medicine.
  • Make sure you understand what you can and can't do while you are taking the medicine.
  • Store medicines correctly and always keep medicines out of the reach of children.

Learn more here about the development and quality assurance of healthdirect content.

Last reviewed: December 2017

Need more information?

These trusted information partners have more on this topic.

Top results

Things to ask your GP - Alcohol and Drug Foundation

We have a problem in Australia with the over prescription of some medications, which is causing many of us unnecessary side effects including addiction and overdose. Medication overdoses are causing more deaths than the road toll.

Read more on Alcohol and Drug Foundation website

NSW Poisons Information Centre

24/7 hotline for help on poisoning chemicals overdose plant mushroom bites and stings envenomation.

Read more on Sydney Children's Hospitals Network website

Drug overdose - Better Health Channel

Alcohol, medications, illegal drugs and some herbal remedies can all cause damage if an overdose is taken.

Read more on Better Health Channel website

GHB Effects, Overdose & Poisoning | Your Room

GHB comes with many short and long term side effects. Find out what to do in the case of overdose or poisoning and places to get help.

Read more on Department of Health website

Fentanyl Side Effects, Overdose & Withdrawal | Your Room

Fentanyl is a prescription drug which can come with many short and long term side effects. Find out what to do in the case of overdose or withdrawal.

Read more on NSW Health website

Educating GPs on the over-prescription of pharmaceuticals - Alcohol and Drug Foundation

The rescheduling of pharmaceuticals that include codeine will tighten access to these drugs from 1 February. This makes now a timely moment to consider some of the wider measures that GPs can take to improve patient outcomes and avoid the over-prescription of some medications.

Read more on Alcohol and Drug Foundation website

Naloxone a harm reduction strategy - Alcohol and Drug Foundation

Naloxone is a drug that can temporarily reverse opioid overdose

Read more on Alcohol and Drug Foundation website

NBOMes - Alcohol and Drug Foundation

NBOMe (N-methoxybenzyl) is the name for a series of drugs that have hallucinogenic effects.

Read more on Alcohol and Drug Foundation website

Overdose - Alcohol and Drug Foundation

An overdose happens when a toxic amount of a drug or a combination of drugs causes a severe adverse reaction. This can happen because too much is taken or because different drugs are taken at the same time. Combining drugs increases the chances of overdose.

Read more on Alcohol and Drug Foundation website

6 lifesaving tips when taking medication - Alcohol and Drug Foundation

No medications are completely safe. The number of Australians overdosing on pharmaceutical drugs has now overtaken the road toll, the majority of these are accidental. Prescription medications are also causing many unnecessary side effects including addiction in an increasing number of Australians.

Read more on Alcohol and Drug Foundation website

Healthdirect 24hr 7 days a week hotline

24 hour health advice you can count on

1800 022 222

Government Accredited with over 140 information partners

We are a government-funded service, providing quality, approved health information and advice

Australian Government, health department logo ACT Government logo New South Wales government, health department logo Northen Territory Government logo Government of South Australia, health department logo Tasmanian government logo Government of Western Australia, health department logo